Is this extensive rash a drug reaction-or something else?

September 9, 2009

For 2 months, a 60-year-old man has had this pruritic eruption on his arms, legs, and trunk. It is itchy enough at times to interfere with his sleep. He has taken the same antihypertensive medication for more than a year.

Case 4:
For 2 months, a 60-year-old man has had this pruritic eruption on his arms, legs, and trunk. It is itchy enough at times to interfere with his sleep. He has taken the same antihypertensive medication for more than a year.

Which of the following would you include in the differential diagnosis?

A. Drug eruption.
B. Psoriasis.
C. Dermatophyte infection.
D. Stasis dermatitis.
E. Id reaction.

(Answer on next page)

This patient’s antihypertensive had caused fluid retention, which resulted in 2+ pitting edema with a secondary autoeczematization, or id reaction, E. His symptoms abated following treatment with a diuretic, support hose, and a topical corticosteroid cream.

A drug reaction is a concern; however, biopsy results in patients with an id reaction often show eosinophils, adding to the diagnostic confusion. Psoriasis is also a concern, and biopsy may be required to rule it out. Dermatophyte infections are unlikely to be this extensive unless the patient has diabetes or is immunocompromised.